Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Gained weight. Why am I prescribed pacitane, resperidone and sertraline?

User rating for this question
Answered by

Practicing since : 2003
Answered : 2189 Questions
I am 32 years and currently prescribed pacitane, resperidone and sertraline by my doctor. I have gained a lot of weight. I am not aware of what is wrong with me medically or the disorder affecting me technically. I am on medication one or the other for the past 14 yrs. or so.
I want to get off of these medicines and want to know what i am being treated for and how long do i have to be on medication coz 14 yrs is long enough to fix anything.
Posted Sat, 27 Oct 2012 in Medicines and Side Effects
Answered by Dr. Jonas Sundarakumar 6 hours later

Welcome to Healthcare Magic and thanks for your question...

Let me first explain about the medication that you are on. Risperidone is an anti-psychotic medication which is given for psychotic symptoms like delusions, hallucinations, etc. Sertraline is an anti-depressant medication given for depressive symptoms like low mood, decreased interest, lack of energy, negative thoughts, poor sleep and appetite, etc. Pacitane is a medication which is usually given along with anti-psychotic medication (like Risperidone) in order to prevent certain side effects like tremors, muscle rigidity, etc.

So, from the combination of medication that you are on, it appears that you suffer from both psychotic and depressive symptoms. Now, regarding the duration of treatment, it is important to understand that this decision varies from person to person, according to the type of illness, severity of symptoms, no. of epidodes of illness and the risk of relapse. Usually, in persons who have a psychotic disorder, medication is required for long term, because there can always be a risk of relapse i.e. the symptoms can recur again. Hence, in many cases, even if the illness has been brought under control and the person is symptom-free, small doses of medication are continued in order to prevent relapse / recurrence of the illness. Unfortunately, even with medication, some of the psychiatric illnesses can only be controlled but not cured permanently.

Every patient is entitled to know what his diagnosis / illness is and has to be explained about the treatment options and plans. So, I suggest that when you go for the next review with your doctor, you can discuss about this freely with him. If you have been symptom-free for a significant period of time, then I suggest that you can also discuss about the further treatment plan or a possible dose reduction. But, I would strongly advise you not to discontinue or reduce any medication without the advise of your doctor.

Regarding the weight gain, some psychiatric medication (like Risperidone) can cause weight gain as a side effect. If you weight gain has been too much, you can discuss the option of changing over to another anti-psychotic medication. There are certain other anti-psychotic medication which don't cause a significant weight gain. But this decision should be made only after carefuly weighing the benefits of Risperidone against this side effect of weight gain. In whatever case, it is important to follow regular exercise and diet control and maintain a healthy lifestyle

I hope I have clarified your doubts.
Wish you all the best.

- Dr. Jonas Sundarakumar
Consultant Psychiatrist

Above answer was peer-reviewed by
Follow-up: Gained weight. Why am I prescribed pacitane, resperidone and sertraline? 15 hours later
Thanks you very much for your reply. Another query I have regarding the side effects of the medicine i am on is:

I have upset stomach all the time and the problem keeps swinging between mild and extreme, I get churning feeling in my stomach all day and also gas problem even though i just have corn flakes, milk and tea in the morning. Also right after I have food I have to almost immediately go to the toilet. These problems have increased in severity recently and are causing me grave concern. Could this also be related to any particular medicine that I am on?
Answered by Dr. Jonas Sundarakumar 13 hours later
Hi again and thanks for writing in.

Sertraline can sometimes cause gastric irritation, but most of the times, these symptoms are present only during the first few days or weeks of starting the medication and subside on their own subsequently.

There could be two other possibilities for your gastric symptoms. One is that you could be having a peptic ulcer problem, where increased acidity can cause this kind of stomach discomfort, churning, etc. The second possibility is that if you have increased anxiety and stress, that can also result in such kind of gastric and bowel symptoms.

Whatever be the cause, regular timely meals, regular exercise, relaxation techniques like XXXXXXX breathing, yoga, meditation, etc. can all definitely help in reducing your symptoms.

Wish you all the best.

- Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor